Not what you're
looking for? Try an advanced search.
Buy This Entire Record For
MCNEILAB, INC. v. BRISTOL-MYERS CO.
September 5, 1986
The opinion of the court was delivered by: GREEN
Plaintiff, McNeilab, Inc., ("McNeilab"), is the manufacturer of over-the-counter drug Tylenol, a non-aspirin analgesic which contains as its active ingredient acetaminophen. Tylenol is used for the temporary relief of mild to moderate pain and fever; it offers substantially the same benefits as aspirin, but without aspirin's side effects. Regular Strength Tylenol tablets contain 325 mg. of acetaminophen. Extra Strength Tylenol tablets and "caplets" contain 500 mg. of acetaminophen.
Defendant, Bristol-Myers Company, pursuant to a license from the Upjohn Company, sells an over-the-counter analgesic under the name Nuprin. Two hundred milligrams of Ibuprofen is the active ingredient contained in a Nuprin tablet. Upjohn also sells Ibuprofen as a prescription analgesic under the name Motrin.
Ibuprofen belongs to a class of drugs known as non-steroidal, anti-inflammatory drugs and has been available on an over-the-counter basis only since the summer of 1984. Certain side effects are attributed to both Ibuprofen and Acetaminophen. The United States Food and Drug Administration ("FDA") requires the 200 mg. tablets of Ibuprofen sold as Nuprin by Bristol-Myers and as Advil by American Home Products ("AHP") to state a dosing regimen on all labels and packages of the products as follows:
Directions. Adults: Take one tablet every 4 to 6 hours while symptoms persist. If pain or fever does not respond to 1 tablet, 2 tablets may be used but do not exceed 6 tablets in 24 hours, unless directed by a doctor. The smallest effective dose should be used.
Plaintiff seeks to enjoin allegedly false and deceptive television commercials and print media advertisements for Nuprin and to recover attorneys fees and costs. The commercial, entitled "Amphitheater", shows a medical reporter announcing that a new medical study demonstrates that Nuprin provides greater pain relief than either regular-strength aspirin or Extra-Strength Tylenol. The statement is made,
Moments ago a medical study reported the best news for tough headaches in over ten years. Beyond regular strength aspirin, beyond Extra-Strength Tylenol, there's a higher level of pain relieving strength, Nuprin Strength.
Two little Nuprin are stronger than Extra-Strength Tylenol. So Nuprin stops headaches better, and remember, Nuprin is gentler to your stomach than aspirin. For strength beyond Extra Strength Tylenol. Nuprin Strength.
Superimposed at the bottom of the television screen, when reference is made to "Two little Nuprin", is the message: "Use only as directed. Take one Nuprin tablet. Two tablets may be used if pain does not respond."
Paragraph 20 of the complaint states: Even if the medical study referred to in the commercial was properly designed and controlled, and even if Bristol's characterization of its findings is literally correct, the commercial is nevertheless false and misleading in the following respects:
(a) The commercial falsely implies that two tablets is the standard, or recommended, dosage for NUPRIN;
(b) The commercial falsely implies that the standard, or recommended, dose of NUPRIN is more effective than ...
Buy This Entire Record For